South Carolina, 2007

Hail and Damaging Winds in South Carolina, August 25, 2007

August 25, 2007 · NWS CAE · 7 events in 3 counties and zones

Widely scattered pulse storms produced hail and damaging winds across portions of the midlands and CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Widely scattered pulse storms produced hail and damaging winds across portions of the midlands and CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 25, 12:30 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 25, 12:30 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
130 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A PRESSURE RIDGE WILL REMAIN IN THE FORECAST AREA THROUGH TONIGHT.
A WEAK COLD FRONT WILL APPROACH SUNDAY. THE FRONT WILL MOVE INTO
THE REGION SUNDAY NIGHT AND STALL.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT MUCH CHANGE FROM THE OVERNIGHT PACKAGE. EXPECT THUNDERSTORMS
MAINLY ASSOCIATED WITH STRONG HEATING THIS AFTERNOON. THE GUIDANCE
IS CONSISTENT WITH JUST SLIGHT CHANCE POPS. MODERATE INSTABILITY
PLUS SOME DRY MID-LEVEL AIR SUPPORTS A POSSIBILITY OF NEAR SEVERE
WIND GUSTS WITH A FEW OF THE THUNDERSTORMS. WET BULB ZERO HEIGHTS
PLUS THE INSTABILITY ALSO SUPPORTS A POSSIBILITY OF LARGE HAIL.
EXPECT HEAT INDEX VALUES TO BE A FEW DEGREES HIGHER COMPARED TO
YESTERDAY...BUT STILL STAY JUST BELOW THE HEAT ADVISORY CRITERIA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE THUNDERSTORM CHANCE APPEARS LOW TONIGHT BECAUSE OF CONTINUED
RIDGING AND THE LOSS OF HEATING. EXPECT A BETTER CHANCE SUNDAY AND
SUNDAY NIGHT. AN INCREASE IN MOISTURE AHEAD OF THE COLD FRONT SHOULD
OCCUR SUNDAY WITH CONTINUED LOW-LEVEL CONVERGENCE ASSOCIATED WITH
THE FRONT SUNDAY NIGHT. THE MOS POPS AROUND 30 PERCENT MAY BE TOO
LOW...BUT FOLLOWED BECAUSE OF LINGERING UPPER-LEVEL RIDGING SUNDAY
AND THE LOSS OF HEATING SUNDAY NIGHT. USED THE GUIDANCE CONSENSUS FOR
THE TEMPERATURE FORECAST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS CONTINUES TO SHOW A DIFFUSE FRONT STALLED IN THE FORECAST
AREA EARLY AND ANOTHER COLD FRONT MOVING INTO THE REGION LATE IN
THE PERIOD. THE GFS ENSEMBLE MEANS SUPPORT CHANCE POPS WITH NEAR
NORMAL TEMPERATURES.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
18Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGHOUT MUCH OF THE 24 HR TAF PERIOD EXCEPT FOR
EARLY MORNING FOG. SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...BUT COVERAGE EXPECTED TO BE LOW ENOUGH TO
LEAVE OUT OF THE TAFS AT THIS TIME.

AVIATION OUTLOOK...SUNDAY THROUGH WEDNESDAY
SUNDAY THROUGH WEDNESDAY...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. EARLY MORNING FOG IS ALSO
POSSIBLE EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 25, 4:20 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT SAT AUG 25 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
520 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. AN ISOLATED THUNDERSTORM MAY BECOME SEVERE...AND PRODUCE
HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 1:01 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT SAT AUG 25 2007

SCZ022-025>031-035>038-041-GAZ065-077-252001-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CLARENDON-EDGEFIELD-KERSHAW
-LEE-LEXINGTON-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...ORANGEBURG...SUMTER...
201 PM EDT SAT AUG 25 2007

...STRONG STORMS DEVELOPING OVER THE AREA...
WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE EASTERN CSRA
AND CENTRAL MIDLANDS. THESE STORMS WERE MOVING SLOWLY EAST AT 5 TO
10 MPH.  LOCALLY HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS WITH
WIND GUSTS TO 45 MPH.  PEA SIZE HAIL MAY ALSO OCCUR.

The radar

The Columbia radar (KCAE), 71 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Aiken

When
August 25, 1:28 PM EST
Where
Aiken County, Aiken
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.550, -81.720

Aiken County airport measured a gust to 50kts on AWOS.

Hail, Aiken

When
August 25, 1:56 PM EST
Where
Aiken County, Clearwater to Gloverville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.500, -81.880

Sheriff and public reported 3/4 inch hail.

Thunderstorm Wind, Lexington

When
August 25, 1:57 PM EST
Where
Lexington County, Gilbert
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.920, -81.380

Gilbert FD reported two trees down on Harley Taylor road and US 1.

Thunderstorm Wind, Lexington

When
August 25, 1:59 PM EST
Where
Lexington County, 5 mi W of Gilbert
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -81.467

Sheriff reported several trees down in Batesburg.

Thunderstorm Wind, Aiken

When
August 25, 2:03 PM EST
Where
Aiken County, Graniteville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.570, -81.820

Emergency Manager reported several trees down in Graniteville.

Thunderstorm Wind, Fairfield

When
August 25, 2:58 PM EST
Where
Fairfield County, 4 mi N of Winnsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.438, -81.100

Sheriff reported a couple of trees down on SC Hwy 200.

Thunderstorm Wind, Fairfield

When
August 25, 3:13 PM EST to 3:23 PM EST
Where
Fairfield County, 3 mi W of Winnsboro to 3 mi SW of Winnsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.380, -81.153

DOT reported trees down on hwys 61, 213, and 341.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44042, 44043, 44046, 44044, 44045, 44047, 44099.